The FDA Issues a Warning Against Cooking Chicken in NyQuil
Posts tagged #sleepychicken on TikTok have since been removed from the social platform.
TikTok videos tagged #sleepychicken have been circulating for a while, but they’ve recently gained more traction with a challenge to cook your chicken in NyQuil. This challenge has especially become viral among young people. Most of the recipes use at least half a bottle of the cold and flu medicine when cooking chicken. The Food and Drug Administration (FDA) just issued a safety warning about cooking your chicken in Nyquil. Here’s what you need to know and how to make sure you and your kids steer clear of this challenge.
What Is the NyQuil Chicken Challenge?
The idea of cooking chicken in NyQuil began in 2017 when a Twitter user tweeted out an image of chicken in NyQuil as a joke. Over the years, folks posted videos cooking chicken in the colorful liquid – some claiming it will help you when you’re sick. (It won’t.) However, the latest viral burst of cooking chicken in Nyquil has become more of a nonsensical challenge.
The Dangers of Boiling Chicken in NyQuil
Aside from being totally unappetizing, cooking chicken in NyQuil — which contains acetaminophen, dextromethorphan, and doxylamine — or any cold medicine is downright dangerous. When you boil Nyquil, it becomes more concentrated can also alter it in in other ways. Even if you don’t eat the chicken, you could be ingesting large amounts of NyQuil by inhaling the medicine’s vapors while cooking it or just standing in the room while it’s cooking. The FDA warns this inhalation could lead to lung damage.
What Happens Now?
It seems once the FDA came out with their warning against the NyQuil chicken challenge, TikTok made these #sleepychicken videos disappear. Now, only videos warning against the challenge can be found on the social platform. In addition, TikTok has a page to help users assess challenges to make informed decisions. (We've seen our fair share of bogus health trends and challenges on the platform.)
The FDA also shared advice on how to protect your kids safe from this harmful trend. It includes:
- Keeping over the counter and prescription medications away from kids and locked away to prevent accidental overdose
- Discussing with your kids the dangers that can happen when misusing these sorts of medications — even if they are over the counter
- If you find that your child or someone in the house has taken too much medication and is hallucinating (which can happen with overdosing on this medication), is having a seizure, is having trouble breathing, can’t be awakened, or other signs of medication overdose, then call 911 to get medical attention as soon as possible. You can also contact poison control at 1-800-222-1222 or online https://www.poison.org/.
In addition, Proctor & Gamble (the makers of NyQuil) issued a statement which reads, “Consumer safety is our number one priority, and we do not endorse any inappropriate use of our product. NyQuil is an over the counter medication that treats nighttime symptoms of the common cold and flu. It should only be taken as directed using the dosage cup provided (Adults and Children 12 years and over: 30mL every 6 hours), not to exceed (4) doses per 24 hours.”
Toby Amidor, MS, RD, CDN, is a registered dietitian and consultant who specializes in food safety and culinary nutrition. She is the author of The Greek Yogurt Kitchen: More Than 130 Delicious, Healthy Recipes for Every Meal of the Day.
*This article was written and/or reviewed by an independent registered dietitian nutritionist.